— Begin quote from "MAVLisa"
Thanks for posting that. I am so grateful for your posts. I hope that one day I, too, can improve and give others hope like you’re doing. You are a good person, and I am so glad you have your life back. I actually have a question: I know you said it took 4 mos for the med to work. Was the improvement gradual or did it hit you at the 4 month pt. I know we’re all different. but, I was just curious. Thanks so much.
— End quote
Hi Lisa! Thanks very much. The topamax worked gradually. I’ll lay it out for you. For example, at first, it would show up as me having a one day break from my 24/7 misery and then going back to the MAV crises again. I never had breaks so I thought this was definitely a good sign. I would just generally feel a little more “resiliant” on that one day. The next day though, I would be back to square one, and it would be a while before getting that day back. Next, it would manifest as an increased ability to do a little bit of work. Doesn’t matter what kind…changing a tire, changing a light bulb, and I wouldn’t suffer for it the next day. That was another big step. Before, anything I did one day would show up the next day in the form of being brutally beat up, and having even worse head symptoms. Once the topamax started kicking in, I was still suffering, but I seemed not to suffer for the things I pushed myself to do the day before. I would simply “reset” the next day. This was another indicator that something was happening for me, and I had to stick this out! The next step was that a few symptoms actually just stopped. The head vibrations were the first to go. Well, actually, not really. interestingly, the “rocking” sensations stopped early on in the topamax treatment which is one of the reasons I continued it. Nothing else budged but the rocking stopped maybe 2 weeks into treatment. But after the 4 month period, the head buzzing was the first to go. Then the brain fogginess. The de-realization. Before I knew it, I was feeling normal most days, with set-backs every 3rd to 4th day. As the weeks went on, I had more and more good days until I had my first “perfect” week with no major MAV incidents. The following week I had a set-back, but I didn’t think much of it. then it was 2 weeks of being normal. Then 3 weeks. At this point, having a set-back felt almost “abnormal” because I was used to being well. I would start to question if I was well or still sick. But after looking back on my progress, and seeing that every set-back ALWAYS resolved, I realized this was normal. Now I only have maybe 3-4 days of MAV per month, and they consist of light sensitivity for the most part. If i have a bad set-back, I might have some slight tunnel vision, or feel slightly funny in the head, but that is the extent of it and I am fine in a few days. And during the MAV flare-up, I am not stopped from doing anything I need to get done. It’s maybe a 30% flare-up because of the topamax. So, much like it works with headache, it has reduced my MAV by 90% and has made the flare-ups far less as well. I don’t think I have heard of too many people waking up instantly well, but the signs are there as you can see, and you just KNOW you are on your way! Sometimes I don’t have a lot of time to come here, but I try not to disappear, because when i was in pain, there was nobody here saying “I got well, and the medications work”. I found those people, but it was difficult. My good friend Joe on the forum here introduced me to one person who choses not to come to the forum. She got better on prozac and Toapmax. She got it bad as well which is why she needed two meds. But she’s fine now. Another woman named Stephanie used to post here. She got well on just Effexor but she hasn’t been back since. You really can’t blame them because they are out living life, but i wanted to make sure I at least made an effort to come back, and let people know that this IS manageable. Also, Brian is still here too I believe and I am pretty sure he is pretty managed with his depakote and klonopin. So, as you can see, all these meds work! It’s just a matter of what you can tolerate and what works for you! I hope that helps